Dry eyes after Restylane treatment in under-eye trough?

I have extreme dry eye owing and Hashimotos disease. I consulted three plastic surgeons who said restylane would not exacerbate my dry eye. When first performed I swelled pretty badly but experienced no change in my dry eye. Two days after my procedure my eyes are still swollen and slightly bruised and so painfully dry I am incapacitated. I have always been hyper allergic (one reason I got restylane was I can't wear make-up near my eyes and heard allergies from it were rare). Now I am really scared.

Doctor Answers 8

Dry eyes.. Related to Restylane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. I do not believe that your filler injections have caused your dry eyes. Like you have mentioned, it is very rare to have an allergic reaction to them. It is more likely that anything applied topically after the injections have caused your dry eyes. It could be a sign of serious problem if your eyes are so dry they causing pain. I recommend having a following up with your injector for an evaluation. Best of Luck!



Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Allergies to hyaluronic acid fillers are rare, but reactions to injectables can be treated and avoided

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for your question. After reviewing your question, I understand you have a history of severe dry eyes due to Hashimoto’s Thyroiditis. You consulted three plastic surgeons who assured you that the placement of Restylane in the tear troughs would not aggravate your dry eye condition, but two days after you had the injection, you had considerable swelling and extreme dry eye symptoms.

Just a bit of information about my background — I’m a Board-certified cosmetic surgeon and Fellowship-trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. The Fellowship training I received also covers diseases and conditions affecting the eyelids, the orbit and the lacrimal system, the tear duct and tear gland system, so I can certainly help you with your concern.

Hyaluronic acid fillers like Restylane do indeed have a low likelihood of causing allergies, and do not require skin testing prior to treatment. Earlier fillers such as Zyderm and Zyplast which was a bovine source required skin testing.

Just to be clear, though the tear trough has the word “tear” in it, there is actually no direct relationship between the tear trough and the production of tears. Tears are produced by the lacrimal glands located in the conjunctiva (for your baseline tears) and in the orbit (for reactive tearing). While deep in the bone towards the nose in the tear trough area, there is a lacrimal duct that drains your tears. What you are experiencing may be due to sensitivity to the injection process or to Restylane itself, though this is difficult to determine without an actual photo of the swelling.

Autoimmune diseases can be quite tricky because there’s a lot of individual variability and unpredictability in terms of how someone is going to respond. But as you probably already know, when it comes to your dry eye, you need to be very aggressive with topical lubricants and make sure you use something like an ointment or a gel at night to lubricate the eye when sleeping.

If the area is very red, itchy, and/or inflamed from the placement of the filler, you can try to request for an anti-inflammatory, like a steroid, from your doctor to reduce inflammation. This might be reflective of other systemic inflammations occurring. Ultimately, just for your peace of mind, you could just have the filler dissolved.

The tear trough can be a challenging area. In our practice, we sometimes combine hyaluronic acid filler with platelet-rich plasma (PRP), to improve skin quality, the color of the skin, and to improve the longevity of the filler at the same time. PRP, from my observation, has also been beneficial for inflammation and actual active inflammation, and so I wonder whether there is value in considering combining PRP with the filler in this area. This, however, is not something that you can do immediately. This is something that you do as part of an ongoing, long-term clinical relationship to see if it works.

I suggest that you meet with your doctor as soon as possible — don’t wait. In my practice, I make it a point to tell my patients that I’m available for them 24 hours a day as a surgeon, and they can always reach me for any questions or concerns that they may have. I think most doctors with practices similar to my own share the same philosophy. So, meet with your doctor, tell them your concerns, and ask about dissolving the filler, anti-inflammatories to help manage the inflammation, and aggressive eye lubrication. At the very least, I can tell you that the injectable filler is not likely to have directly caused your eyes to become very dry.

I hope that was helpful and I wish you the best of luck!

Dry eyes.. Related to Restylane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for sharing your question. The dryness you are experiencing might be coincidental to the Restylane injections, but probably not caused by the product. See an experienced Oculoplastic Surgeon for comprehensive evaluation of your dry eyes and appropriate guidance.
Goid luck,

Dry eyes after Restylane treatment in under-eye trough?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Hello Delta32thereyouhaveit,

Fillers are not known to cause or exacerbate dry eyes.  They are also fairly inert meaning it is quite rare for someone to have an allergic reaction to them.  Since you have Hashimoto's and previous allergies, it is possible the product (or anything applied topically after the injection such as cold compresses) have made your dry eyes worse.  With dry eyes it is important you are followed up by an ophthalmologist and treated appropriately.  If they are so dry you are having pain this could be the sign of a serious problem.  I would follow up with your injector for evaluation of the swelling and your ophthalmologist for the dry eye.  

I hope this helps and good luck.  

Dry eyes after Restylane treatment in under-eye trough

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Dry eyes can occur after treatments with fillers. Please check with your board certified dermatologist about whether or not you should use Restasis and if you are having any eversion of your actual eyes. No rubbing your eyes and seek help immediately.

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon

Dry eyes and lower eyelid bag treatments

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Facial fillers, such as Restylane, are generally not known to cause dry eyes when injected into the face. For those patients with severe dry eyes, plastic surgeons generally avoid cosmetic eyelid surgery and suggest these non-surgical options instead. Part of dry eye management includes lubricating eye drops, if you haven't tried that already. Hopefully as swelling improves, the dry symptoms will improve as well. As always, speak with your Restylane injector. 

Best,
Dr. Chaboki

Restylane Under Eyes and Dry Eyes

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Restylane in your tear troughs should not create dry eyes.  Restylane should be injected by a board certified dermatologist who is experienced in this advanced technique. You should also consider Belotero for the under eye area. Best, Dr. Green

Dry eyes after restylane to tear trough

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
The dryness is most likely a result of a poor blink that has resulted from swelling of the muscle that closes the eye.  Good news, the swelling with go away and your blink will recover.  For now, lots of preservative free artificial tears.  You may also ask you provider about some oral steroids.
Good luck

Chad Zatezalo, MD
Rockville Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.